Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

Child has red rash on face. Echo shows trivial MR. Given Atarax. Diagnosed as rheumatic fever. What to do?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 91 Questions
Question
My son 5 yrs had fever 1 month back with red rash on face like scarlet fever with sore throat, fever was ok in 1-2 days with crocin DS. We got throat swab test & it was negative but we started with novomox which was prescribed by Dr. for 10 days but we might have skipped 2-3 dose & after 1 week of stopping the novomox same kind of rash was there again & pain in throat & fever. Then we started with sporidex 10 days days and crocin to control fever. fever was okay again in 1-2 days but we continued sporidex for 10 days 4 times a day 7.5 ml & throat swab was was positive with streptococus A. with skin peeling on finger tips after 10 days. After complete course of medicine within 5 days same red rash was there but no fever & we just gave Atarax and the Rash was almost gone just the neck was still like sand paper.
So doctor told us for ASO, CRP, ESR & ECHO, all the test are ok except Echo where Docotor said there is trivial MR which looks like rheumatic & asked to get a benzathine pencillin 6 lack unit dose. The Echo was done by Dr. XXXXXXX in Escorts.
We got opinion from other Doctors in Apollo (Dr. XXXXXXX Kohli) & Gangaram (Dr. XXXXXXX Aggarwal) and according to them its not looking like rheumatic Heart Disease & its trivial MR by birth and there are no symptoms of Rheumatic Fever as there is no joint pain, no swelling, ASO level is 10, ESR is 15, No Lumps under the Skin. We also consulted Dr. XXXXXXX Sawhney ( Rheumatologist) in XXXXXXX XXXXXXX Hospital and according to her its not looking like Rheumatic.
Now we are confused..please suggest what should be done now as my Son is just 5 years & giving pencillin injection is very painful. Please also suggest if there is any advance test which can be done & any oral Medicine instead of taking Benzathine Pencillin injection.
Also tell me the Injection has to be give every 3 weeks or every 2 weeks.?
Can trivial MR be repaired or treated?
Posted Sat, 6 Apr 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Ravindra L Kulkarni 21 hours later
Hello

Thanks for writing in .
1 The confusion seems to be between whether it is Rheumatic fever or not ? . The symptoms which your son had indicate towards streptococcal infections . This was initially treated with novomox and later by sporidex - both represent B lactam group of antibiotics ( similar to benzathine penicillin ) . As the episode had positive throat swab for streptococcus question of Rheumatic fever prophylaxis comes in . But besides rash , there are no other symptoms like joint pain , swelling , involuntary movements etc . So at this stage lets treat this as a bacterial infection which was treated and recovered well .

2 Echo findings of trivial MR are quite subjective and may differ from expert to expert . trivial MR is not a thing to worry and less likely because of Rheumatic fever . Incidental diagnosis of Trivial MR is common . It will be wise to repeat Color Doppler study after 6 months to 1 year before we label that as Rheumatic valvular Heart disease .

3 You will get different opinions about giving prophylactic benzathine penicillin . To my knowledge if the diagnosis of Rheumatic fever is uncertain , we can wait to start penicillin injections every month .

4 there are oral medications also available which you can start after consulting to cardiologist , which we need to take daily .

What i feel is lets wait before we start any treatment with benzathine penicillin , repeat Echocardiography to see status of MR . Meanwhile if your son develops joint pain, fever , rash again then you can always start with prophylactic monthly injections . waiting for these symptoms will not cause any more injury to heart valves .

Lets wait with the present normal situation , rather than getting panic with multiple opinions from various doctors and take good care to avoid ant throat infections .

Hope these views will help you .
Thanks
Above answer was peer-reviewed by
 
Follow-up: Child has red rash on face. Echo shows trivial MR. Given Atarax. Diagnosed as rheumatic fever. What to do? 28 hours later
Dear Dr.

Thanx for your advice but i have few more queries as below.

what are the chances to recover totally if it is Rheumatic fever with mild MR, are there any chances for mild MR to be totally cured if we give benzathine penicillin for long time?
The Weight of my Son is 17 Kg & age is 5 yrs one Doctor suggested for benzathine penicillin every 2 weeks & other suggested every 3 weeks. What is the correct gap inbetween giving the medicine?
Are there any precatuion to be taken with the child & any life style changes to be done so that child dont suffer again.
Do we have to give some other medicine for normal cold and flu & fever.
Doctor told us to give banzathine penicillin for atleast 10 years or till the age of 18 which ever is longer. Rheumatic fever does not attact after the age of 18years or what?
Is there any Vitams we should give to my son since he is taking penicillin injection if yes please suggest the best Vitams which is available in India and outside India as we can get the medicine from Abroad also?
Can my son do normal playing and attend the school as usual?
 
 
Answered by Dr. Ravindra L Kulkarni 21 hours later
Hello,

Thanks for writing in.

I have read all your questions . before i start answering them one by one , here is my request to you that please don't get panic , we are yet to confirm whether it is rheumatic fever or not . And with treatment the prognosis is really good .


1 Q : what are the chances to recover totally if it is Rheumatic fever with mild MR, are there any chances for mild MR to be totally cured if we give benzathine penicillin for long time?

A: we cannot predict as of now the chances of progression of the disease to severe nature. Role of beenzathine penicillin is to avoid frequent infections and thus prevent further damage to heart valves and progression of disease.

2 Q : The Weight of my Son is 17 Kg & age is 5 yrs one Doctor suggested for benzathine penicillin every 2 weeks & other suggested every 3 weeks. What is the correct gap in between giving the medicine?

A : Ideally the dose of injection is 6 lac Units , Intramuscular , every 4 weeks .

3 Q : Are there any precaution to be taken with the child & any life style changes to be done so that child don't suffer again.

A : General safety hygiene which we recommend to avoid respiratory infections are good enough .

4 Q : Do we have to give some other medicine for normal cold and flu & fever.

A : we need to treat the episode of fever as a routine with antibiotics and symptomatic treatment .

4 Q : Doctor told us to give banzathine penicillin for atleast 10 years or till the age of 18 whichever is longer. Rheumatic fever does not attact after the age of 18years or what?

A : some doctors will recommend the prophylaxis injections to be continued till the age of 25 yrs. I also feel we need to give till the age of 25 yrs.

5 Q :Is there any Vitams we should give to my son since he is taking penicillin injection if yes please suggest the best Vitams which is available in India and outside India as we can get the medicine from Abroad also?

A: we don't need this.

6 Q :Can my son do normal playing and attend the school as usual?

A: Off course yes! , The illness is not going to limit his activities. Rheumatic fever is different and heart disease is different. In your son's case episode of fever is treated. And benzathine penicillin is advised to prevent any serious disease in future.

My advice is let us take it as a simple illness. Penicillin injections will do more good than any harm. And that will prevent further complications for sure.

Hope these answers will help you.

Thanks
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor